Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

An alternating procedure for operators on uniformly convex and uniformly smooth Banach spaces


Authors: Zong Ben Xu and G. F. Roach
Journal: Proc. Amer. Math. Soc. 111 (1991), 1067-1074
MSC: Primary 47A99; Secondary 47B60
DOI: https://doi.org/10.1090/S0002-9939-1991-1049854-3
MathSciNet review: 1049854
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X$ be a real uniformly convex and uniformly smooth Banach space. For any $ 1 < p < \infty ,{J_p},J_p^ * $ respectively denote the duality mapping with gauge function $ \varphi (t) = {t^{p - 1}}$ from $ X$ onto $ {X^ * }$ and $ {X^*}$ onto $ X$. If $ T:X \to X$ is a bounded linear operator, then $ M(T):X \to X$ is the mapping defined by $ M(T) = J_q^ * {T^ * }{J_p}T$, where $ {T^ * }:{X^ * } \to {X^ * }$ is the adjoint of $ T$ and $ q = {(p - 1)^{ - 1}}p$. It is proved that if $ {T_n}$ is a sequence of operators on $ X$ such that $ \left\Vert {{T_n}} \right\Vert \leq 1$ for all $ n$, then $ M({T_n}, \ldots ,{T_1})x$ strongly converges in $ X$ for any $ x \in X$, with an estimate of the rate of convergence:

$\displaystyle \vert\vert M({T_n} \cdots {T_1})x - M(x)\vert\vert \leq \sigma (x... ...\vert x\vert\vert\psi (1 - {(m(x)/\vert\vert{T_n} \cdots {T_1}x\vert\vert)^p}),$

, where $ M(x) = {\lim _{n \to \infty }}M({T_n} \cdots {T_1})x,m(x) = {\lim _{n \to \infty }}\left\Vert {{T_n} \cdots {T_1}x} \right\Vert$, and $ \sigma :X \to {R^ + },\psi :{R^ + } \to {R^ + }$ are definite, strictly increasing positive functions. The result obtained generalizes and improves on the theorem offered recently by Akcoglu and Sucheston [1].

References [Enhancements On Off] (What's this?)

  • [1] M. A. Akcoglu and L. Sucheston, An alternating procedure for operators on $ {L_p}$ spaces, Proc. Amer. Math. Soc. 99 (1987), 555-558. MR 875396 (88c:47013)
  • [2] J. Von Neumann, Functional operators, vol. 2, Princeton Univ. Press, Princeton, NJ, 1950.
  • [3] J. Lindenstrauss and L. Tzafriri, Classical Banach spaces II, Springer-Verlag, Berlin, 1979. MR 540367 (81c:46001)
  • [4] J. Diestel, Geometry of Banach space-selected topics, Lecture Notes in Math., vol. 485, Springer-Verlag, Berlin, 1975. MR 0461094 (57:1079)
  • [5] Ya. I. Al'ber and A. I. Notik, Geometric properties of Banach spaces and approximate method for solving nonlinear operator equations, Soviet Math. Dokl. 29 (1984), 611-615.
  • [6] Zong-ben Xu and G. F. Roach, Characteristic inequalities of uniformly convex and uniformly smooth Banach spaces, J. Math. Anal. Appl. (to appear). MR 1109451 (92i:46023)
  • [7] F. Deutsch, Rate of convergence of the method of alternating projections, Parametric Optimization and Approximation (Oberwolfach, 1983), Internat. Schriftenreihe Numer. Math., vol. 72, Birkhauser, Basel, 1985, pp. 96-107. MR 882199 (88d:41026)
  • [8] E. Stein, On the maximal ergodic theorem, Proc. Nat. Acad. Sci. USA 47 (1961), 1894-1897. MR 0131517 (24:A1367)
  • [9] G.-C Rota, An "Alternierende Verfahren" for general positive operators, Bull. Amer. Math. Soc. 68 (1962), 95-102. MR 0133847 (24:A3671)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47A99, 47B60

Retrieve articles in all journals with MSC: 47A99, 47B60


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1991-1049854-3
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society